Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 28, 2005, 3:41 PM EDT for Antrim County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2005, 3:41 PM EDT (19:41 UTC)
- Expired
- May 28, 2005, 4:16 PM EDT
- In force
- 35 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Antrim County, MI
The radar
The NCL Michigan radar (KAPX), 22 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 281943 SVRAPX MIC009-282015- /O.NEW.KAPX.SV.W.0001.050528T1941Z-050528T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 341 PM EDT SAT MAY 28 2005 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 415 PM EDT * AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR ALBA...OR ABOUT 10 MILES SOUTH OF BOYNE CITY...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BETWEEN ALBA AND ELMIRA THROUGH 415 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4495 8502 4511 8504 4511 8486 4495 8486 $$
2 follow-up statements
000 WWUS34 KAPX 281958 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 357 PM EDT SAT MAY 28 2005 MIC009-282015- /O.CON.KAPX.SV.W.0001.000000T0000Z-050528T2015Z/ ANTRIM MI- 357 PM EDT SAT MAY 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR ANTRIM COUNTY... AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER NORTHEAST ANTRIM COUNTY...OR ABOUT 11 MILES SOUTH OF BOYNE CITY...AND WAS NEARLY STATIONARY. THE SEVERE THUNDERSTORM WILL BE NEAR... BETWEEN ALBA AND ELMIRA THROUGH 410 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4498 8497 4512 8500 4512 8487 4497 8486 $$
000 WWUS34 KAPX 282016 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 415 PM EDT SAT MAY 28 2005 MIC009-282025- /O.CAN.KAPX.SV.W.0001.000000T0000Z-050528T2015Z/ ANTRIM MI- 415 PM EDT SAT MAY 28 2005 ...THE SEVERE THUNDERSTORM WARNING FOR ANTRIM COUNTY IS CANCELLED... AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED. LAW ENFORCEMENT REPORTED HAIL OF UNKNOWN SIZE ACCUMULATED AROUND TWO INCHES DEEP AT THE INTERSECTION OF US-131 AND M-32. LAT...LON 4498 8497 4512 8500 4512 8487 4497 8486 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:54 AM EDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 28, 10:54 AM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1054 AM EDT SAT MAY 28 2005 .UPDATE...SFC ANALYSIS REVEALS WEAK SFC TROUGH/CONVERGENT AXIS ACROSS THE SRN CWA...CONNECTED TO WEAK LOW PRESSURE CIRCULATION OUT OVER NRN LAKE MICHIGAN. ALSO...WV IMAGERY SUGGESTS MINOR VORT MAX SLIPPING NE WITH THE BOUNDARY. RADAR SHOWS THE RESULT...BEING AREA OF LIGHT SHOWERS ASSOCIATED WITH THESE FEATURES...MORE IN TUNE WITH THE VORT MAX MOVING THROUGH THE MIO...COMINS...ATLANTA AREAS. A FEW OTHER RETURNS WERE NOTED BACK OVER NRN LAKE MICHIGAN AND AROUND THE STRAITS. THE UPPER LEVEL COLD POOL ANALYZED DECENTLY BY MODELS... ALTHOUGH THE COLDEST OF AIR AT H5 MAY BE A BIT FURTHER SOUTH NEARER GRB BASED ON 12Z SOUNDINGS. EITHER WAY...SYNOPTIC PATTERN IS THE SAME AS YESTERDAY...COLD AIR ALOFT WITH DAYTIME HEATING LEADING TO SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. HAVE ALIGNED GRIDDED FORECAST TO TRY AND REFLECT BEST CHANCES FOR PRECIPITATION THROUGH THE DAY...WEAK WESTERLY FLOW AFTER MIXING BRINGING A MORE STABLE REGIME TO AREAS JUST DOWNWIND OF LAKE MICHIGAN. THIS SHOULD RESULT IN LESS CHANCE ACROSS THIS AREA. HOWEVER...WEAK WINDS ALOFT AND AND MINOR SHORTWAVES/VORT MAXES ROTATING AROUND ELONGATED UPPER LEVEL LOW PRESSURE FROM ALL THE GREAT LAKES BACK INTO THE DAKOTAS WILL AT LEAST PROVIDE FOR ISOLATED ACTIVITY EVERYWHERE. WILL KEEP BEST CHANCES FOR OVER THE HIGHER TERRAIN OF NRN LOWER EASTWARD...AND FOR INLAND LOCALES OF EASTERN UPPER WHERE BETTER INSOLATION WILL HELP FOCUS PRECIP ALONG LAKE BREEZE (WHICH ARE STILL EXPECTED EVERYWHERE). AS FAR AS THUNDERSTORM PARAMETERS ARE CONCERNED...MODIFIED 12Z APX SOUNDING REVEALS CLOUD BASES AROUND 5500 FEET OR SO...WITH A THIN CAPE OF 500-800J/KG...USING PARCELS OF 62-67/42-45. LIS TO -1C AND THE THIN CAPE ARE NOT OVERLY IMPRESSIVE...BUT WET BULB ZERO HEIGHTS DOWN TO 6KFT DO SUGGEST THAT SOME OF THE STRONGER SHOWERS AND/OR ISOLATED STORMS WILL LIKELY CONTAIN SOME SMALL HAIL. MINIMAL TO NO SEVERE THREAT HOWEVER. HIGH TEMPS TODAY WERE LOWERED JUST A BIT DUE TO EARLY CLOUD COVER AND MODIFIED SOUNDING...BOTH SUGGESTING THAT YESTERDAYS HIGH TEMPS LOOK PRETTY GOOD FOR TODAY. DID DELAY THE ONSET OF THE LAKE BREEZE AS CLOUDINESS ACROSS NRN LOWER WILL KEEP DIFFERENTIAL TEMPERATURE REGIME FROM SETTING UNTIL EARLY AFTERNOON. SMD && .PREV DISCUSSION ISSUED AT 445 AM EDT SAT MAY 28 2005 DISCUSSION...THE SURFACE WEATHER MAP WAS VOID OF ANY IDENTIFIABLE FEATURES WITH GENERAL 1007 MB LOW PRESSURE OVER MUCH OF THE WESTERN GREAT LAKES REGION. APX RADAR WAS PRETTY QUIET WITH ONLY A FEW LIGHT RETURNS (VIRGA). MEANWHILE THE LATEST SATELLITE LOOPS SHOWED THE CENTER OF THE UPPER LEVEL LOW SPINNING OVER SOUTHERN MANITOBA. THE MAIN FORECAST CONCERN OVER THE NEXT COUPLE OF DAYS WILL CONTINUE TO BE POPS. TODAY...AREAS OF FOG ACROSS EASTERN UPPER AND PATCHY FOG ELSEWHERE EARLY THIS MORNING. OTHERWISE...NOT A WHOLE LOT GOING ON TO START THE DAY AS THE CUTOFF LOW IS CENTERED WELL NORTHWEST OF THE AREA AND LITTLE IN THE WAY OF FORCING IS INDICATED BY THE MODELS. DESPITE FAIRLY HIGH RELATIVE HUMIDITIES IN THE LOWER HALF OF THE ATMOSPHERE (MEAN 1000-500 MB 70 PERCENT)...SATELLITE LOOPS AND SURFACE OBSERVATIONS ARE ONLY SHOWING SCATTERED TO OCCASIONALLY BROKEN CLOUDS ACROSS THE FORECAST AREA AND UPSTREAM IN WISCONSIN. SO EXPECT AT LEAST PARTLY SUNNY CONDITIONS FOR MUCH OF THIS MORNING. IT IS COLD ENOUGH ALOFT (-24C AT 500 MB) TO GENERATE A GOOD DEAL OF CU AS THE DAY WEARS ON THOUGH SO THIS AFTERNOON SHOULD TURN OUT MOSTLY CLOUDY. IN ADDITION WITH 950 MB WINDS OF 10 KNOTS OR LESS...LAKE BREEZES ARE EXPECTED WHICH MAY BE THE NECESSARY FOCUS FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORM DEVELOPMENT (700-500 MB LAPSE RATES ARE 7-7.5 C/KM) THIS AFTERNOON. ANY THUNDERSTORM TODAY COULD CONTAIN SMALL HAIL WITH FREEZING LEVELS FAIRLY LOW (ABOUT 7000 FEET). 850 MB TEMPERATURES OF ABOUT PLUS 5 OR SO SHOULD YIELD HIGHS IN THE MIDDLE AND UPPER 60S. TONIGHT...NO CHANGE AND WITH LOSS OF DAYTIME HEATING AND LAKE BREEZES EVENING SHOWERS SHOULD RAPIDLY DISSIPATE LEAVING PARTLY CLOUDY SKIES. PATCHY FOG SHOULD ONCE AGAIN FORM LATE WITH A CONTINUED LIGHT WIND REGIME. FORECASTED LOWS WILL BE IN THE LOWER TO MIDDLE 40S. SUNDAY...THE CENTER OF THE UPPER LEVEL LOW SINKS SLOWLY TO THE SOUTHEAST TO A POSITION OVER CENTRAL MINNESOTA. SO SIMILAR CONDITIONS EXPECTED ACROSS NORTHERN MICHIGAN WITH SCATTERED...MAINLY DIURNALLY DRIVEN SHOWER ACTIVITY. WITH 700-500 MB LAPSE RATES STILL IN THE 7 C/KM RANGE HAVE ADDED ISOLATED THUNDER. 850 MB TEMPERATURES RISE BY A DEGREE OR TWO (PLUS 6.5-7.5) SO HIGHS SHOULD BE IN THE UPPER 60S AND LOWER 70S. MONDAY...MODELS ARE IN AGREEMENT THAT UPPER LEVEL LOW CONTINUES TO MOVE SOUTHEAST TO A POSITION ACROSS LOWER MICHIGAN BY AFTERNOON. MUCH OF THE SHORT WAVE ENERGY APPEARS TO MOVE BY TO OUR SOUTH SO HAVE LOWERED POPS JUST A TAD TO 30 PERCENT. ALSO BUMPED UP HIGHS BY A DEGREE OR TWO. RIDGING AT THE SURFACE AND ALOFT IS STILL EXPECTED TO MAKE FOR A PLEASANT STRETCH OF WEATHER AFTER THE HOLIDAY WEEKEND. TWEAKED TEMPS UP SLIGHTLY FOR HIGHS TUE-FRI BUT OTHERWISE NO CHANGES REQUIRED AT THIS TIME. SULLIVAN && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 28, 11:37 AM EDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1137 AM EDT SAT MAY 28 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-291000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 1137 AM EDT SAT MAY 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...REST OF TODAY AND TONIGHT THERE WILL BE SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS IN NORTHERN LOWER MICHIGAN...EAST OF U.S. 131 AND SOUTH OF M-32. ISOLATED THUNDERSTORMS ARE EXPECTED ELSEWHERE. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE...HOWEVER SMALL HAIL WILL BE LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) SULLIVAN/SMD
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.